Washington, 2020Damaging Winds and Strong Wind in Washington, May 30, 2020
May 30, 2020 · NWS OTX · 10 events in 6 counties and zones
A very warm and moist air mass moved northward from north-central Oregon into eastern Washington on May 30th. With an afternoon of convective heating, there were numerous strong to severe thunderstorms developing and moving across the state during the late afternoon hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $191,000
- Crop damage
- $5,000
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very warm and moist air mass moved northward from north-central Oregon into eastern Washington on May 30th. With an afternoon of convective heating, there were numerous strong to severe thunderstorms developing and moving across the state during the late afternoon hours. With a very unstable and moist atmosphere, these thunderstorms brought very strong winds, with some gusts up to 50 - 70 mph, across much of the central and southeastern portions of the state. There was some small, pea sized hail and lightning. However, these severe cells brought some significant wind damage to homes, public areas, and roadways.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 30, 3:41 PM PST, 1 hour 24 minutes earlier.
Area forecast discussion, May 30, 3:41 PM PST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
441 PM PDT Sat May 30 2020
.SYNOPSIS...
Severe thunderstorms will spread into the Inland NW late this
afternoon and this evening. Large hail, damaging winds and
torrential rains are all possible. Sunday will be very cool and
cloudy. Temperatures will rebound into the 70s for the rest of the
week with mainly mountain showers.
&&
.DISCUSSION...
**** Severe thunderstorms after 5pm this evening ****
The thunderstorms will be capable of producing large hail
(baseball sized?), damaging winds (up to 75 mph) and flash
flooding.
We've been talking about this event a lot, and with good reason.
Please take it seriously. So I won't go into all the large scale
weather discussion. Instead I'll focus on some of the details that
we're seeing from the various high resolution weather models. Some
models have a scenario where a Mesoscale Convective System (MCS)
develops over central Oregon and moves due north through central
WA this evening, leaving the ID Panhandle and extreme eastern WA
out of the action. But that is becoming the minority solution. The
recent HRRR and 18Z NAMnest are favoring a more widespread
scenario for our area, where severe storms will extend from the
Cascades into the Panhandle. This is more in line with the 12Z
WRFnmm model. All models show a significant area of Updraft
Helicity extending across the Columbia Basin, which is an
indicator of the potential for strong rotating storms (i.e.
Supercells). Other parameters show that tornadoes can't be ruled
out in this situation. This is more like a Midwest event than a
typical Northwest event.
Strong storms are firing over north central Oregon at 230pm, with
large hail reports already. While they are moving due north, more
storms continue to develop on the eastern flank. The worrisome
part is that these storms are moving into an extremely unstable
atmosphere, with temperatures near 90F and dew points in the 60s
(Walla Walla currently has a 69 dew point, extremely rare for
here). As the storms move through that environment,
intensification is likely. Timing still moves them into our
counties (Grant, Adams) around 5pm.
All of this should slowly exit into BC by midnight. Rain and wind
will follow for the remainder of tonight into Sunday morning,
with much cooler temperatures. Monday will see some showers over
southeast WA and the southern Panhandle. After a dry Tuesday, look
for mountain showers and a few thunderstorms on Wednesday and
Thursday. Friday will see an increase in shower chances as a
Pacific trough approaches the area. The weekend looks cooler and
wet right now. RJ
&&
.AVIATION...
00Z TAFS: Strong to severe thunderstorms (damaging winds, large
hail, heavy rain, with a couple of tornadoes possible) will
arrive at all TAF sites shortly after 00Z and last for a few
hours. MVFR cigs are likely at most TAF sites later tonight and
into Sunday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 49 64 44 70 45 74 / 90 50 0 0 0 0
Coeur d'Alene 50 62 45 70 45 73 / 90 70 0 0 0 0
Pullman 48 63 44 66 44 72 / 90 40 0 10 0 0
Lewiston 57 71 51 72 50 79 / 80 30 0 20 0 0
Colville 50 66 43 73 44 76 / 90 90 0 0 0 0
Sandpoint 52 61 45 70 47 72 / 90 90 0 10 0 0
Kellogg 50 60 45 68 47 71 / 90 70 0 10 10 0
Moses Lake 53 73 46 76 45 82 / 90 10 0 0 0 0
Wenatchee 52 69 46 74 47 81 / 70 30 0 0 0 0
Omak 54 68 44 73 46 78 / 90 70 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until midnight PDT tonight for East Slopes
Northern Cascades-Moses Lake Area-Okanogan Highlands-
Okanogan Valley-Upper Columbia Basin-Waterville Plateau-
Wenatchee Area.
&&Hazardous weather outlook, May 29, 11:03 PM PST, 18 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
1203 AM PDT Sat May 30 2020
IDZ001>004-026-027-WAZ031>038-041>044-310715-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
1203 AM PDT Sat May 30 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Saturday evening continues to look like an active period for
thunderstorms and some storms may be strong capable of torrential
rain, gusty winds, and hail.
Thunderstorm Wind, Grant
- When
- May 30, 5:05 PM PST to 5:10 PM PST
- Where
- Grant County, 5.55 mi S of Beverly
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.750, -119.940
A Mesonet station in Mattawa, Washington measured a wind gust of 68 mph.
Thunderstorm Wind, Adams
- When
- May 30, 5:05 PM PST to 5:15 PM PST
- Where
- Adams County, Washtucna
- Measured
- 27 kt (31 mph) measured gust
- Deaths
- 1 direct, 0 indirect
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 46.750, -118.320
The Washtucna Community reported that a man lost his life during storm clean up. Due to strong winds, numerous trees were uprooted, property damage, and an unoccupied trailer was blown into a power pole.
Thunderstorm Wind, Adams
- When
- May 30, 5:15 PM PST to 5:20 PM PST
- Where
- Adams County, 7.01 mi SW of Washtucna Arpt
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $36,000
- Reported by
- Public
- Coordinates
- 46.652, -118.415
A member of the public reported that 12 power poles were blown onto Highway 260 near Gill Road in Prescott, Washington. There were no known injuries.
Thunderstorm Wind, Adams
- When
- May 30, 5:20 PM PST to 5:30 PM PST
- Where
- Adams County, 0.46 mi NE of Ralston
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 46.984, -118.343
A trained spotter reported that blowing dust, followed by wind and heavy rainfall, reduced visibility below one mile.
Thunderstorm Wind, Lincoln
- When
- May 30, 6:00 PM PST to 6:15 PM PST
- Where
- Lincoln County, 0.47 mi W of Mohler
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $90,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 47.400, -118.340
The local fire department responded to approximately 30 power poles down which closed numerous roads and power outages in Mohler, Washington. There was no known damage other than downed power poles. The time of incident is estimated by radar.
Strong Wind, Chelan
- When
- May 30, 6:00 PM PST to 6:30 PM PST
- Where
- Chelan County
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 47.869, -120.619 (the zone’s center; the record gives no point)
A member of the public reported damage to roof, windows, and a fence from strong winds.
Thunderstorm Wind, Whitman
- When
- May 30, 6:10 PM PST to 6:15 PM PST
- Where
- Whitman County, 0.95 mi W of Pullman
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.730, -117.200
A Mesonet station in Pullman, Washington measured a wind gust of 60 mph.
Thunderstorm Wind, Whitman
- When
- May 30, 6:50 PM PST to 6:55 PM PST
- Where
- Whitman County, 0.84 mi SW of Palouse
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 46.910, -117.080
Strong thunderstorm winds damaged one vehicle, homes, and a local park. A trained spotter reported that the winds downed trees which caused the damage in Palouse, Washington. There were no known injuries.
Thunderstorm Wind, Lincoln
- When
- May 30, 7:00 PM PST to 7:30 PM PST
- Where
- Lincoln County, 2.5 mi NW of Rocklyn
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $10,000
- Crop damage
- $5,000
- Reported by
- Public
- Coordinates
- 47.650, -118.280
The strong thunderstorm winds in Davenport damaged one home and over 40 poplar trees were uprooted. There were no known injuries.
Thunderstorm Wind, Spokane
- When
- May 30, 7:00 PM PST to 7:05 PM PST
- Where
- Spokane County, (Geg)spokane Intl Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 47.620, -117.530
A wind gust of 58 mph measured at Geiger International Airport in Spokane, Washington.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Washington, May 30, 20201 death · 4 injured · $12,000 · 63 kt wind · 11 events
- Flash Flood and Hail in Oregon, May 30 to 31, 20202 in hail · 35 events
- Damaging Winds in Utah, May 30, 202080 kt wind · 31 events
- High Wind and Strong Wind in Nevada, May 30 to 31, 2020$5,000 · 58 kt wind · 27 events
- Flash Flooding and Flood in Colorado, May 30, 20201 in hail · 26 events
- Damaging Winds in Idaho, May 30 to 31, 202072 kt wind · 15 events
- Damaging Winds in Idaho, May 30, 202067 kt wind · 8 events
- Hail and Damaging Winds in Wyoming, May 30, 2020$1,000 · 1.75 in hail · 5 events
- Hail in Oregon, May 30, 20201.75 in hail · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 30, 20202 events
- Dust Storm in Arizona, May 30, 20202 events
- Hail in California, May 30, 20201 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897698, 897699, 897714, 897716, 897683, 897721, 897697, 897681, 897682, 897693.